Florida, 2009

Hail and Damaging Wind in Florida, May 30, 2009

May 30, 2009 · NWS MLB · 2 events in 1 county or zone

A severe storm struck Saint Lucie County producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe storm struck Saint Lucie County producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 30, 2:14 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 30, 2:14 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT SAT MAY 30 2009

.DISCUSSION...

TONIGHT/SUNDAY...DRIER AIR MASS WILL CONTINUE TO HAVE A LITTLE
MORE SOUTHWARD PUSH THROUGH THE OVERNIGHT. HIGHEST MOISTURE AND
RAIN CHANCES WILL REMAIN ACROSS THE SOUTHERN SECTIONS NEAR STALLED
REMAINS OF FRONTAL BOUNDARY. LOW POPS WILL BE INCLUDED FOR INDIAN
RIVER/OKEECHOBEE SOUTHWARD ONLY TONIGHT THRU SUNDAY WITH POPS
BELOW MENTIONABLE VALUES TO THE NORTH. WEAKER FLOW THROUGH LOWER
LEVELS ON SUNDAY WILL ALLOW SEA BREEZE TO DEVELOP AND KEEP MAXES
NEAR THE EAST COAST IN UPPER 80S VERSUS NR 90/LWR 90S INLAND.

SUN NIGHT-FRI...MODELS CONTINUE IN GOOD AGREEMENT IN KEEPING THE
REGION MOSTLY DRY INTO THE MIDDLE OF NEXT WEEK. THE DISSIPATING
FRONTAL BOUNDARY...AND THE ATTENDANT HIGHER MOISTURE WILL RESIDE
ACROSS SOUTH FLORIDA. WILL KEEP CONTINUE WITH HIGHER POPS ACROSS
SOUTHERN 1/3 WITH POPS BELOW MENTION FOR THE NORTHERN AND CENTRAL
SECTIONS.

12Z GFS AND ECMWF ARE MORE IN LINE WITH EACH OTHER WITH SFC FEATURES
ACROSS THE SOUTHEAST IN THE MID TO LATE WEEK. BOTH MODELS SHOW UPPER
TROUGH PERSISTING ACROSS THE EASTERN CONUS THIS PERIOD WITH A
SHORTWAVE TROUGH AMPLIFYING THE LONGWAVE TROUGH OVER SE U.S. AND FL
LATE IN THE WEEK. PRECIPITATION CHANCES LOOK TO BEGIN TO INCREASE
ON WEDNESDAY...WITH THE DEEPER MOISTURE MOVING BACK NORTH INTO THE
REGION THU/FRI. HAVE KEPT THE INCREASED CLOUD COVER AND RAIN CHANCES
(40%) FRI...AND THIS MAY BE CONSERVATIVE.

&&

.AVIATION...ISOLD TSRA THROUGH 31/00Z MAINLY SWD FROM KOBE-KFPR
THEN BECOMING VFR.

&&

.MARINE...A FEW TSRA MOVING ACROSS TREASURE COAST WATERS INTO THIS
EVENING THEN WINDS/SEAS RELATIVELY LIGHT OVERNIGHT...WITH WINDS
BECOMING MORE W-NW NORTH OF FRONTAL BOUNDARY. TREASURE COAST AREAS
AGAIN MORE FAVORED FOR TSRA ON SUNDAY WITH DRIER AIR STILL IN
PLACE TO THE NORTH. MON-THU...WEAK HIGH PRESSURE DEVELOPS NORTH
OF THE WATERS MONDAY WITH LIGHT ONSHORE SYNOPTIC FLOW REINFORCED
WITH THE SEA BREEZE. OVERALL FAVORABLE BOATING CONDITIONS WITH
NEARLY FLAT SEAS EXCEPT A 2 FT WIND CHOP ASSOCD WITH THE SEA
BREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  87  67  90 /  10   0  10  10
MCO  69  90  69  92 /  10  10  10  10
MLB  69  88  70  86 /  10  10  10  10
VRB  69  88  68  86 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....MOSES
Hazardous weather outlook, May 30, 9:28 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT SAT MAY 30 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1028 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR HAS BEGUN TO WORK INTO THE NORTHERN SECTIONS OF THE
PENINSULA...WHICH WILL LIMIT THE STORM COVERAGE ACROSS NORTHERN
SECTIONS. ONLY ISOLATED STORMS ARE EXPECTED ACROSS THE NORTHERN
SECTIONS WITH STORM CHANCES GRADUALLY INCREASING HEADING SOUTH
TOWARD LAKE OKEECHOBEE AND THE TREASURE COAST. THE MAIN THREATS
FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING
STRIKES AND WIND GUSTS ABOVE 40 MPH.

...RIP CURRENT IMPACT...
ELEVATED RISK...ESPECIALLY DURING THE OUTGOING TIDE THIS AFTERNOON.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING OFF THE SAINT LUCIE AND MARTIN COUNTY COAST THIS
AFTERNOON MAY PRODUCE A FEW STRONG WIND GUSTS AROUND 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE EXPECTED MAINLY OVER THE SOUTHERN HALF OF EAST
CENTRAL FLORIDA SUNDAY THROUGH TUESDAY...THEN RETURNING ACROSS THE
WHOLE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER/GLITTO

In the hours before

Special weather statement, May 30, 2:27 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT SAT MAY 30 2009

FLZ059-064-302030-
MARTIN-ST. LUCIE-
327 PM EDT SAT MAY 30 2009

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY...
SOUTHERN ST. LUCIE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 18 MILES WEST OF SAINT LUCIE WEST...MOVING NORTHEAST AT
20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN RIVER
ESTATES...PORT SAINT LUCIE RIVER PARK AND TRADITION FIELD STADIUM.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK

The radar

The Melbourne radar (KMLB), 83 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Lucie

When
May 30, 3:18 PM EST
Where
St. Lucie County, 0.92 mi SE of Kirby Loop
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.440, -80.290

Minor roof damage to condominium unit along with large tree branches down.

Hail, St. Lucie

When
May 30, 3:18 PM EST
Where
St. Lucie County, 0.92 mi SE of Kirby Loop
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.440, -80.290

Security personnel at gate condo community on Hutchinson Island observed penny to quarter size hail falling for about 15 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163644, 170462.